Tornadoes · United States · Kansas · 2022

EF0 tornado, Spearville, Kansas, August 29, 2022

This EF0 tornado ran 1.7 miles across Ford County on August 29, 2022, touching down at 4:29 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 29, 2022
Touchdown
4:29 PM CDT (21:29 UTC)
Lifted
4:35 PM CDT (21:35 UTC)
On the ground
6 minutes
Path length
1.7 miles (2.8 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Ford County
Touchdown point
37.867, -99.789
Lift-off point
37.889, -99.776
Record number
2208291529-01

What the Weather Service recorded

A weak landspout tornado was video tapped by a storm chaser as late afternoon thunderstorms developed in a high cape and low shear environment. There were also several wet downbursts observed across the area.

A weak landspout was videotaped by a local storm chaser.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
23:34 UTC00:03 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Aug 29, 3:18 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 29, 3:18 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
318 PM CDT Mon Aug 29 2022

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM CDT Mon Aug 29 2022

This afternoon's water vapor loop and RAP analysis showed a mid
level trough moving east across the Northern Plains into the Great
Lakes region, which was responsible for pushing a weak cold front
south across Kansas. Late this afternoon, surface observation plot
and clear-air radar returns showed a weak low pressure area at the
surface centered near Dodge City. There were a couple areas of
enhanced boundary layer convergence in vicinity of this low and the
cold front, and any of these enhanced areas of convergence may be
enough to initiate surface-based convection. The best signal among
the CAMs, including the latest several HRRR runs, suggests the
region from Dodge city up toward La Crosse would be the best area
for initiation, and the north-northwest flow aloft would put the
areas south of Dodge City to La Crosse line in the greatest threat
area for convection.

Mid level winds around 6km AGL will increase slightly through the
evening, so any storms at or shortly after sunset could be
marginally severe owing to slightly increased deep layer shear
supporting a multi-cell cluster or two. The overall lack of
substantial forcing for ascent should keep convective activity
fairly isolated/widely scattered in nature. After sunset, there is
some indication that pristine convection may develop along the
elevated front centered around 850-800mb or so, a bit farther north
up along I-70, however the latest POP grids will not necessarily
reflect this later in the evening/late night hours, but it is
something that will need to be monitored.

Thunderstorm chances will trend downward fairly significantly early
Tuesday morning as the cold front continues to move south across
southwest and eventually through south central Kansas. On Tuesday,
temperatures will pull back some 5 to 8 degrees from this
afternoon's highs on the northeast surface winds behind the front
with any new convection on Tuesday expected to be well to the south
across West Texas.

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM CDT Mon Aug 29 2022

Quiet weather will prevail for much, if not all the Long Term period
through the upcoming weekend. The one exception to this may be
Friday/Friday Night when another polar front will likely push south
into western Kansas as another shortwave trough moves along the
Canadian border into the Upper Great Lakes region. The latest ECMWF,
GFS, and GDPS models do show some QPF signal, although since these
are apparently new trends in the global models for the end of the
week, the NBM POPs are still fairly low in the 10 to 15 percent
range. As far as temperatures goes, persistence will be a pretty
good forecast method through much of the period as there will not be
much change in the lower troposphere thermodynamic regime --
resulting in highs lower to mid 90s and lows generally lower to mid
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Aug 29 2022

A weak frontal boundary will continue its slow push south this
afternoon, and along this front winds will be light and variable
for the most part. Isolated to widely scattered thunderstorms will
develop along the front late this afternoon/early evening, however
the probability of impact at any of the terminals is too low to
add into the TAF. Later this evening, northeast winds behind the
front will pick up to 12 to 15 knots for a 3-5 hour period before
settling back down to the 7 to 11 knot range through the early/mid
morning hours Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  62  94 /  20   0   0   0
GCK  62  92  61  93 /  20   0   0   0
EHA  62  90  61  92 /  10  10   0   0
LBL  64  92  62  93 /  20  10   0   0
HYS  62  91  62  94 /  10   0   0   0
P28  67  93  63  94 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Aug 29, 3:20 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CDT Mon Aug 29 2022

KSZ030-031-043>046-061>066-074>081-084>090-300830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CDT Mon Aug 29 2022 /220 AM MDT Mon Aug 29 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible south of a
line from Great Bend to Dodge City, to Liberal late this afternoon
into this evening. The strongest storms will be capable of
producing small hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 29, 4:03 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT Mon Aug 29 2022

KSZ046-064-065-078-079-292300-
Hodgeman KS-Rush KS-Pawnee KS-Edwards KS-Ford KS-
403 PM CDT Mon Aug 29 2022

...Brief Landspout Tornadoes Possible...

At 402 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Highway 56 corridor from
Dodge City to Larned. However, at this time it is unknown which if
any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.

Locations impacted include...
Dodge City, Larned, Kinsley, Spearville, Burdett, Ford, Offerle,
Garfield, Rozel, Ash Valley, Wright, Sanford, Frizell, Bellefont,
Windhorst and Ft. Dodge.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3773 9954 3773 9956 3771 9956 3756 9972
      3775 10003 3843 9933 3823 9901

SPRINGER
Special weather statement, Aug 29, 4:26 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
426 PM CDT Mon Aug 29 2022

KSZ064-065-079-292200-
Hodgeman KS-Pawnee KS-Edwards KS-
426 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of east central
Hodgeman, west central Pawnee and northwestern Edwards Counties
through 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Gray. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Hodgeman, west central Pawnee and northwestern Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3800 9967 3813 9960 3811 9937 3788 9949
TIME...MOT...LOC 2125Z 292DEG 1KT 3803 9957

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.5 hours before the tornado, 16 km from the path. August 29, 2022.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1392 joules per kilogram, CIN -252, lifted condensation level 1632 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2022-08-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 46 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-252 J/kg
Surface CAPE
1321 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

2.5 hours after it, 16 km from the path. August 30, 2022.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 654 joules per kilogram, CIN -267, lifted condensation level 1729 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2022-08-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 331 square meters per square second, 0 to 6 km bulk shear 40 knots.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-267 J/kg
Surface CAPE
525 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 21 km away, was scanning. The volume nearest the touchdown began at 21:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:35 UTCTSTM WND DMG2 W WrightFord, KSEM REPORTED DOWNED POWER POLES ON US 50.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2022 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.